Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 182, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 25, 2017, 6:03 PM CDT for 4 counties in South Dakota. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 25, 2017, 6:03 PM CDT (23:03 UTC)
- Expired
- Aug 25, 2017, 6:45 PM CDT
- In force
- 42 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Codington County, SD, Day County, SD, Deuel County, SD, Grant County, SD
The radar
The Aberdeen radar (KABR), 117 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.1 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 742 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
791
WUUS53 KABR 252303
SVRABR
SDC029-037-039-051-252345-
/O.NEW.KABR.SV.W.0182.170825T2303Z-170825T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
603 PM CDT FRI AUG 25 2017
The National Weather Service in Aberdeen has issued a
* Severe Thunderstorm Warning for...
Northwestern Deuel County in northeastern South Dakota...
Southeastern Day County in northeastern South Dakota...
Grant County in northeastern South Dakota...
Northern Codington County in northeastern South Dakota...
* Until 645 PM CDT
* At 602 PM CDT, a severe thunderstorm was located near Dakota Sioux
Casino, or 12 miles north of Watertown, moving east at 50 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Watertown, Milbank, Florence, Rauville, South Shore, Waverly,
Revillo, Stockholm, Strandburg, Twin Brooks, La Bolt, Troy, Albee,
Medicine Lake, Grass Lake, Dakota Sioux Casino and Long Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.
&&
LAT...LON 4494 9739 4524 9738 4525 9648 4498 9647
TIME...MOT...LOC 2302Z 270DEG 42KT 4508 9719
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
$$
Scarlett2 follow-up statements
411
WWUS53 KABR 252324
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
624 PM CDT FRI AUG 25 2017
SDC037-252334-
/O.CAN.KABR.SV.W.0182.000000T0000Z-170825T2345Z/
Day SD-
624 PM CDT FRI AUG 25 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DAY COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4496 9698 4524 9700 4525 9648 4498 9647
TIME...MOT...LOC 2324Z 270DEG 42KT 4508 9682
$$
SDC029-039-051-252345-
/O.CON.KABR.SV.W.0182.000000T0000Z-170825T2345Z/
Deuel SD-Grant SD-Codington SD-
624 PM CDT FRI AUG 25 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHWESTERN DEUEL...SOUTHEASTERN GRANT AND NORTHEASTERN
CODINGTON COUNTIES...
At 624 PM CDT, a severe thunderstorm was located over Stockholm, or
13 miles southwest of Milbank, moving east at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Milbank, South Shore, Waverly, Revillo, Stockholm, Strandburg, Twin
Brooks, La Bolt, Troy and Albee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4496 9698 4524 9700 4525 9648 4498 9647
TIME...MOT...LOC 2324Z 270DEG 42KT 4508 9682
HAIL...<.75IN
WIND...60MPH
$$
Scarlett444
WWUS53 KABR 252342
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
642 PM CDT FRI AUG 25 2017
SDC029-039-051-252352-
/O.EXP.KABR.SV.W.0182.000000T0000Z-170825T2345Z/
Deuel SD-Grant SD-Codington SD-
642 PM CDT FRI AUG 25 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DEUEL...
SOUTHEASTERN GRANT AND NORTHEASTERN CODINGTON COUNTIES WILL EXPIRE AT
645 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
are still possible with this thunderstorm.
LAT...LON 4496 9698 4524 9700 4525 9648 4498 9647
TIME...MOT...LOC 2342Z 270DEG 42KT 4508 9656
$$
ScarlettWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 3:02 PM CDT, 3 hours 1 minute earlier.
Area forecast discussion, Aug 25, 3:02 PM CDT, 3 hours 1 minute before
Area Forecast Discussion National Weather Service Aberdeen SD 302 PM CDT Fri Aug 25 2017 .SHORT TERM...(This Evening through Saturday Afternoon) Issued at 259 PM CDT Fri Aug 25 2017 Severe storms and heavy rainfall this afternoon through tonight will be the main forecast concerns. An upper level trough and surface front currently over the western Dakotas will continue progressing eastward through this afternoon. A few strong storms are ongoing over the western half of the CWA. Radar suggests small hail and locally heavy rainfall is occurring with a few storms. Elsewhere, a surface low pressure system is located over south central SD and into north central NE. The warm front extends into eastern South Dakota where dew points reach the mid 60s, with higher values further south. This area has seen some sunshine today and is prime for severe storms this afternoon through this evening. While deep layer shear is lacking some, 0-1 km bulk shear values exceed 20 knots. As the low moves eastward, thunderstorms should develop out ahead in a highly unstable environment were SBCAPE values exceed 3K J/KG. Rapid thunderstorm develop is possible in central SD, or around the Miller, Huron, Mitchell, Kennebec area. Theses storms should become severe with hail and damaging winds possible. An isolated tornado will also be possible based on the low level wind shear. While cape values wane after sunset, a 30-45 knot llj will keep thunderstorms ongoing through the overnight hours. Damaging winds will become the main threat after 3Z. High values of PWATS, along with a very slow storm motion with some thunderstorms will set the stage for locally heavy rainfall. Will mention a small area of heavy rain in east central SD where the warm front will interact with the LLJ. Rainfall amounts of 2+ inches will be possible. Thunderstorms should push into MN during the morning hours on Saturday with dry conditions possible for most areas. With an abundance of low level moisture and light winds behind this system, areas of fog will be possible for locations west of the James Valley late tonight/Saturday morning. .LONG TERM...(Saturday Evening through Friday) Issued at 259 PM CDT Fri Aug 25 2017 No major changes to the extended forecast. The medium range models are in fair agreement of the mean ridge to be centered in the western portion of the US with a northwest flow over the area. This pattern looks mostly dry with seasonal temps expected. Some hints that the ridge may break down by Friday, but still seven days out. && .AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon) Issued at 1239 PM CDT Fri Aug 25 2017 An area of low pressure will cross the region this afternoon through tonight. This system will bring showers and thunderstorms to all terminals in this CWA. The low pressure will also bring low cigs in the IFR and MVFR categories. Flying conditions should gradually improve from west to east on Saturday. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...SD LONG TERM...Scarlett AVIATION...SD
Hazardous weather outlook, Aug 25, 4:11 AM CDT, 13 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 411 AM CDT Fri Aug 25 2017 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-260915- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- 411 AM CDT Fri Aug 25 2017 /311 AM MDT Fri Aug 25 2017/ This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight Thunderstorms will be possible this afternoon, and should increase in coverage and intensity tonight. Isolated strong to severe storms will be possible, mainly late this afternoon into tonight. Heavy rain will also be possible tonight, especially over eastern and southeastern portions of South Dakota, and west central Minnesota. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms will remain possible over eastern South Dakota and west central Minnesota Saturday. Severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. KF
In the hours before
Special weather statement, Aug 25, 2:27 PM CDT, 3 hours 36 minutes before
Special Weather Statement National Weather Service Aberdeen SD 227 PM CDT FRI AUG 25 2017 SDZ009-010-016-017-034-036-037-252015- Hand SD-Walworth SD-Sully SD-Hyde SD-Potter SD-Edmunds SD-Faulk SD- 227 PM CDT FRI AUG 25 2017 ...SPECIAL WEATHER STATEMENT FOR SOUTHERN EDMUNDS...NORTHERN HAND... NORTHEASTERN SULLY...NORTHERN HYDE...FAULK...POTTER AND EASTERN WALWORTH COUNTIES UNTIL 315 PM CDT... At 226 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles northeast of Stone Lake, or 17 miles east of Gettysburg, moving northeast at 35 mph. Half inch hail will be possible with this storm. Locations impacted include... Gettysburg, Faulkton, Onida, Bowdle, Hoven, Roscoe, Java, Cresbard, Agar, Orient, Burdette, Lebanon, Seneca, Tolstoy, Rockham, Devoe, Onaka, Lowry, Miranda and Brentwood Colony. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4465 10026 4552 9997 4540 9884 4467 9874 TIME...MOT...LOC 1926Z 240DEG 48KT 4495 9959 Scarlett
Special weather statement, Aug 25, 3:01 PM CDT, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
301 PM CDT FRI AUG 25 2017
SDZ006-010-016>018-034-036-252045-
Spink SD-Brown SD-Sully SD-Hyde SD-Potter SD-Edmunds SD-Faulk SD-
301 PM CDT FRI AUG 25 2017
...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN EDMUNDS...NORTHEASTERN
SULLY...NORTHERN HYDE...SOUTHWESTERN BROWN...FAULK...POTTER AND
NORTHWESTERN SPINK COUNTIES UNTIL 345 PM CDT...
At 300 PM CDT, Doppler radar was tracking a strong thunderstorm near
Burkmere, or 10 miles west of Faulkton, moving northeast at 35 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Aberdeen, Gettysburg, Ipswich, Faulkton, Warner, Mellette,
Northville, Westport, Cresbard, Agar, Athol, Orient, Lebanon, Seneca,
Tolstoy, Chelsea, Devoe, Onaka, Miranda and Mansfield.
These storms will be in the Aberdeen area by 400 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4569 9846 4506 9837 4489 9913 4490 9931
4485 9932 4476 9973 4492 10041 4494 10042
TIME...MOT...LOC 2000Z 241DEG 38KT 4500 9933
ScarlettLocal storm report, Aug 25, 3:43 PM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
343 PM CDT FRI AUG 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0327 PM HAIL 10 SSE LEBANON 44.94N 99.67W
08/25/2017 E0.75 INCH POTTER SD PUBLIC
DIME SIZE HAIL.
&&
KGSpecial weather statement, Aug 25, 4:35 PM CDT, 1 hour 28 minutes before
Special Weather Statement National Weather Service Aberdeen SD 435 PM CDT FRI AUG 25 2017 SDZ018-019-252215- Clark SD-Spink SD- 435 PM CDT FRI AUG 25 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CLARK AND EASTERN SPINK COUNTIES UNTIL 515 PM CDT... At 435 PM CDT, Doppler radar was tracking a strong thunderstorm over Frankfort, or 10 miles east of Redfield, moving east at 40 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Tulare, Doland, Frankfort, Raymond, Turton, Crocker, Fordham Colony, Clark Colony, Spink Colony, Glendale Colony, Spottswood and Hillside Colony. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A severe thunderstorm watch remains in effect until 1100 PM CDT for northeastern South Dakota. LAT...LON 4465 9853 4513 9846 4515 9762 4464 9789 TIME...MOT...LOC 2135Z 255DEG 35KT 4490 9831 Scarlett
Special weather statement, Aug 25, 4:44 PM CDT, 1 hour 19 minutes before
Special Weather Statement National Weather Service Aberdeen SD 444 PM CDT FRI AUG 25 2017 SDZ037-252230- Hand SD- 444 PM CDT FRI AUG 25 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HAND COUNTY UNTIL 530 PM CDT... At 444 PM CDT, Doppler radar was tracking a strong thunderstorm near Vayland, or near Miller, moving east at 25 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Miller, St. Lawrence and Vayland. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A severe thunderstorm watch remains in effect until 1100 PM CDT for central South Dakota. LAT...LON 4439 9896 4457 9898 4466 9872 4431 9871 TIME...MOT...LOC 2144Z 264DEG 22KT 4449 9887 Scarlett
Special weather statement, Aug 25, 5:14 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
514 PM CDT FRI AUG 25 2017
SDZ011-018-019-252300-
Clark SD-Spink SD-Day SD-
514 PM CDT FRI AUG 25 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DAY...CLARK AND
EASTERN SPINK COUNTIES UNTIL 600 PM CDT...
At 514 PM CDT, Doppler radar was tracking a strong thunderstorm near
Crandall, or 18 miles northwest of Clark, moving east at 25 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Webster, Clark, Doland, Bradley, Garden City, Raymond, Turton,
Butler, Lily, Mayfield Colony, Crandall, Crocker, Clark Colony, Swan
Lake, Fordham Colony, Hillcrest Colony and Hillside Colony.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A severe thunderstorm watch remains in effect until 1100 PM CDT for
northeastern South Dakota.
LAT...LON 4465 9752 4464 9831 4524 9805 4524 9798
4534 9798 4534 9750
TIME...MOT...LOC 2214Z 270DEG 24KT 4512 9789
ScarlettThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 10:42 AM CDT | Special Weather Statement | ABR | Dewey | 48 min |
| Aug 25, 2:27 PM CDT | Special Weather Statement | ABR | Edmunds, Faulk, Potter, Sully | 48 min |
| Aug 25, 3:01 PM CDT | Special Weather Statement | ABR | Faulk, Potter | 44 min |
| Aug 25, 3:14 PM CDT | Severe Thunderstorm Warning | ABR | Potter, Sully | 46 min |
| Aug 25, 3:23 PM CDT | Severe Thunderstorm Warning | ABR | Faulk | 52 min |
| Aug 25, 4:35 PM CDT | Special Weather Statement | ABR | Spink | 40 min |
| Aug 25, 4:44 PM CDT | Special Weather Statement | ABR | Hand | 46 min |
| Aug 25, 5:14 PM CDT | Special Weather Statement | ABR | Clark | 46 min |
| Aug 25, 5:23 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Day | 52 min |
| Aug 25, 5:47 PM CDT | Severe Thunderstorm Warning | ABR | Lyman | 43 min |
| Aug 25, 5:47 PM CDT | Tornado Warning | ABR | Clark, Codington, Day | 12 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.